Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 182, NWS Rapid City, SD

August 26, 2021Lawrence County, Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 26, 2021, 5:21 PM MDT for Lawrence County, Meade County, Pennington County, South Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2021, 5:21 PM MDT (23:21 UTC)
Expired
Aug 26, 2021, 6:15 PM MDT
In force
54 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Lawrence County, SD, Meade County, SD, Pennington County, SD

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:29 PM MDTHAIL 1Cheyenne Crossing, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

591 
WUUS53 KUNR 262321
SVRUNR
SDC081-093-103-270015-
/O.NEW.KUNR.SV.W.0182.210826T2321Z-210827T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
521 PM MDT Thu Aug 26 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Meade County in west central South Dakota...
  Southern Lawrence County in west central South Dakota...
  West central Pennington County in west central South Dakota...

* Until 615 PM MDT.

* At 520 PM MDT, a severe thunderstorm was located near Cheyenne
  Crossing, or 8 miles southwest of Lead, moving east at 30 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Terry Peak around 530 PM MDT.
  Lead, Deadwood and Central City around 535 PM MDT.
  Brownsville around 540 PM MDT.

Other locations in the path of this severe thunderstorm include
Galena, Roubaix Lake, Apple Springs, Nemo, Fort Meade, Dalton Lake,
Piedmont and Tilford.

This includes Interstate 90 in South Dakota between Mile Markers 30
and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4417 10405 4438 10405 4444 10337 4402 10334
TIME...MOT...LOC 2320Z 270DEG 26KT 4429 10391 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JC
4 follow-up statements
642 
WWUS53 KUNR 262334
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
534 PM MDT Thu Aug 26 2021

SDC081-093-103-270015-
/O.CON.KUNR.SV.W.0182.000000T0000Z-210827T0015Z/
Meade SD-Lawrence SD-Pennington SD-
534 PM MDT Thu Aug 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN MEADE...SOUTHERN LAWRENCE AND WEST CENTRAL
PENNINGTON COUNTIES...

At 533 PM MDT, a severe thunderstorm was located 4 miles west of
Brownsville, or 6 miles south of Lead, moving east at 30 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Brownsville around 540 PM MDT.

Other locations in the path of this severe thunderstorm include
Galena, Roubaix Lake, Nemo, Dalton Lake, Tilford, Summerset, Johnson
Siding and Piedmont.

This includes Interstate 90 in South Dakota between Mile Markers 32
and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4415 10397 4436 10392 4442 10337 4402 10334
TIME...MOT...LOC 2333Z 283DEG 27KT 4425 10377 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JC
900 
WWUS53 KUNR 262348
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
548 PM MDT Thu Aug 26 2021

SDC081-093-103-270015-
/O.CON.KUNR.SV.W.0182.000000T0000Z-210827T0015Z/
Meade SD-Lawrence SD-Pennington SD-
548 PM MDT Thu Aug 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN MEADE...SOUTHEASTERN LAWRENCE AND WEST CENTRAL
PENNINGTON COUNTIES...

At 548 PM MDT, a severe thunderstorm was located 3 miles east of
Brownsville, or 9 miles southeast of Lead, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
  Nemo, Dalton Lake, Piedmont, Tilford and Summerset.

This includes Interstate 90 in South Dakota between Mile Markers 32
and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4412 10383 4437 10378 4442 10337 4402 10334
TIME...MOT...LOC 2348Z 268DEG 26KT 4427 10363 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JC
301 
WWUS53 KUNR 270003
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
603 PM MDT Thu Aug 26 2021

SDC103-270011-
/O.CAN.KUNR.SV.W.0182.000000T0000Z-210827T0015Z/
Pennington SD-
603 PM MDT Thu Aug 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PENNINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning will remain to 
the north. Therefore the warning has been canceled. A severe 
thunderstorm warning remains in effect for another storm to the 
south.

LAT...LON 4419 10376 4437 10376 4442 10337 4415 10335
TIME...MOT...LOC 0001Z 271DEG 21KT 4426 10357 

$$

SDC081-093-270015-
/O.CON.KUNR.SV.W.0182.000000T0000Z-210827T0015Z/
Meade SD-Lawrence SD-
603 PM MDT Thu Aug 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN MEADE AND SOUTHEASTERN LAWRENCE COUNTIES...

At 601 PM MDT, a severe thunderstorm was located 5 miles northwest of
Dalton Lake, or 10 miles south of Sturgis, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Southeastern Sturgis, Lead, Summerset, Deadwood, Nemo, Piedmont,
Galena, Tilford, Brownsville, Dalton Lake, Fort Meade and Roubaix
Lake.

This includes Interstate 90 in South Dakota between Mile Markers 32
and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4419 10376 4437 10376 4442 10337 4415 10335
TIME...MOT...LOC 0001Z 271DEG 21KT 4426 10357 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JC
933 
WWUS53 KUNR 270015
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
615 PM MDT Thu Aug 26 2021

SDC081-093-270024-
/O.EXP.KUNR.SV.W.0182.000000T0000Z-210827T0015Z/
Meade SD-Lawrence SD-
615 PM MDT Thu Aug 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MEADE AND
SOUTHEASTERN LAWRENCE COUNTIES WILL EXPIRE AT 615 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4419 10376 4437 10376 4442 10337 4415 10335
TIME...MOT...LOC 0014Z 270DEG 26KT 4426 10346 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:21 PM MDT, 4 hours earlier.

Area forecast discussion, Aug 26, 1:21 PM MDT, 4 hours before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
121 PM MDT Thu Aug 26 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 102 PM MDT Thu Aug 26 2021

Mean troughing over the northern CONUS will sustain and active
pattern through much of the period as several shortwaves advect
through the flow. The quietest days in the period attm looks to be
this Sat and Sun as a stronger cool front will advect through the
region after another round of storms Friday night. Stalled
frontal boundary over the FA, with moist early LL flow in place.
The next impulse will advance east from the Great Basin and
support another round of convection late this afternoon and
overnight. TS will initiate over NE WY and advect east into
western SD where they will encounter better moisture and have the
best chance to become strong to severe. Bulk shear is high
everywhere in excess of 40 knots most places. Stalled frontal
boundary across western SD will be focus for TS advection and
prorogation given MLCAPE in excess of 2000 J/KG along and south of
the front. Current indications suggest ISOLD-SCT TS will develop
in NE WY this afternoon with isold supercells (likely of an LP
nature) possible given strong bulk shear. Convection will then
push east into Western SD where moist easterly upslope flow will
provide greater fuel for upscale growth into an MCS or TS complex
as it moves east. Large hail and damaging winds can be expected
with stronger cells. Things will dry out overnight from west to
east, with perhaps some patchy fog over western SD. Skies will
clear Friday with moist SE flow continuing over western SD. West
of the dry line in NE WY breezy and dry SW flow can be expected.
Another strong impulse will advance across MT with TS expected to
organize quickly into a complex by late afternoon. Given progeny
deep layer shear of 50 knots with sufficient ML CAPE in excess of
1500 J/KG, expect a severe MCS to impact NW SD in the evening.
Strong capping over the southern half of the FA will likely hold
convection to far NW SD, although strong gusty outflow winds will
certainly be capable of propagating through much of western SD
(with enhancement on the plains east of the Black Hills). Cooler
weather can be expected for Sat with perhaps an isolated shra over
the Black Hills. Otherwise, expect a warming trend through mid
next week with near daily chances for showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1123 AM MDT Thu Aug 26 2021

MVFR cigs will persist across far northwestern SD for much of the
period. Scattered strong to severe thunderstorms will develop
late this afternoon across northeast WY, and move through much of
western SD this evening and may result in areas of MVFR/IFR
conditions in stronger storms.

&&

.FIRE WEATHER...
Issued At 102 PM MDT Thu Aug 26 2021

Critical to near critical fire weather conds are expected over NE
WY Friday, with minimum RH of 10-15% and breezy SW winds.
Southwesterly winds will be breezy ahead of an approaching surface
low, and then switch to the northwest behind the low. Have
continued the fire weather watch, extending it into far SW SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Friday afternoon through Friday evening
     for SDZ322.

WY...Fire Weather Watch from Friday afternoon through Friday evening
     for WYZ314>317.

&&

DISCUSSION...JC
AVIATION...15
FIRE WEATHER...JC
Hazardous weather outlook, Aug 26, 4:06 AM MDT, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
406 AM MDT Thu Aug 26 2021

WYZ054>056-058-271015-
Northern Campbell-Southern Campbell-Western Crook-Weston-
406 AM MDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms are possible on Friday and Saturday, but
widespread severe storms are not expected.

A Fire Weather Watch is in effect for Friday afternoon and
evening for relative humidities of 10 to 15 percent and southwest
winds gusting around 30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-024-025-WYZ057-071-271015-
Harding-Perkins-Butte-Northern Black Hills-Northern Foot Hills-
Wyoming Black Hills-Northeastern Crook-
406 AM MDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a marginal risk of severe thunderstorms on Friday. Large
hail and damaging winds will be the main threats. On Saturday,
additional storms are possible but severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ013-014-026>032-041>044-046-047-049-072>074-271015-
Northern Meade Co Plains-Ziebach-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
406 AM MDT Thu Aug 26 2021 /506 AM CDT Thu Aug 26 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are possible both Friday and Saturday.
There is a marginal risk of severe storms Friday, mainly over
northwest South Dakota, with large hail and damaging winds the
main threats. Severe storms are not expected on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 26, 2:45 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
245 PM MDT Thu Aug 26 2021

WYZ054-055-262145-
Northern Campbell-Southern Campbell-
Including the cities of Gillette and Wright
245 PM MDT Thu Aug 26 2021

...THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH THE AREA...

Scattered showers and thunderstorms will move through Campbell
County this afternoon. Expect very little rainfall and gusty winds
from the the showers. Winds could gust to around 50 mph in the
stronger showers and storms. Take shelter if threatening weather
approaches.

JC
Local storm report, Aug 26, 4:06 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 SSW CARLILE           44.44N 104.81W
08/26/2021  M0.88 INCH       CROOK              WY   TRAINED SPOTTER

            DIME TO NICKEL HAIL

&&

DYE
Special weather statement, Aug 26, 4:24 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Rapid City SD
424 PM MDT Thu Aug 26 2021

WYZ056-057-262300-
Wyoming Black Hills WY-Western Crook WY-
424 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of north central Crook
County through 500 PM MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Hulett, or 24 miles northwest of Sundance, moving
northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of north central Crook
County, north of Devils Tower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4457 10464 4462 10488 4489 10477 4482 10445
TIME...MOT...LOC 2223Z 205DEG 29KT 4468 10469

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JC
Special weather statement, Aug 26, 5:12 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
512 PM MDT Thu Aug 26 2021

SDZ024-025-WYZ057-262345-
Northern Black Hills SD-Northern Foot Hills SD-
Wyoming Black Hills WY-
512 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of west central
Lawrence and eastern Crook Counties through 545 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm over
Iron Creek Lake, or 10 miles west of Lead, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Roughlock Falls and Savoy around 515 PM MDT.
  Cheyenne Crossing around 520 PM MDT.
  Bridal Veil Falls, Spearfish Canyon and Terry Peak around 525 PM
  MDT.
  Southeastern Spearfish around 530 PM MDT.

Other locations in the path of this storm include Lead and Central
City.

This includes Interstate 90 in South Dakota between Mile Markers 15
and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4428 10414 4444 10416 4448 10378 4428 10376
TIME...MOT...LOC 2311Z 259DEG 25KT 4436 10398

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JC
Special weather statement, Aug 26, 5:13 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
513 PM MDT Thu Aug 26 2021

WYZ057-058-262345-
Weston WY-Wyoming Black Hills WY-
513 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Weston
County through 545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Osage, or 16 miles north of Newcastle, moving east
at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Four Corners, Buckhorn and Mallo Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4394 10450 4417 10447 4418 10406 4392 10406
TIME...MOT...LOC 2313Z 265DEG 24KT 4407 10432

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JC

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 12:14 AM MDTSpecial Weather StatementUNRHarding61 min
Aug 26, 12:35 AM MDTSevere Thunderstorm WarningUNRHarding55 min
Aug 26, 1:36 AM MDTSpecial Weather StatementUNRHarding39 min
Aug 26, 2:06 AM MDTSpecial Weather StatementUNRPerkins54 min
Aug 26, 2:12 AM MDTFire Weather WatchUNRCuster, Fall River24 hr
Aug 26, 2:18 AM MDTSevere Thunderstorm WarningUNRPerkins42 min
Aug 26, 5:12 PM MDTSpecial Weather StatementUNRLawrence33 min
Aug 26, 5:59 PM MDTSevere Thunderstorm WarningUNRPennington61 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.